Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 173  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
LETTER TO EDITOR
Year : 2014  |  Volume : 58  |  Issue : 6  |  Page : 785-786  

Fatal drug errors in anaesthesia: Can we override?


1 Department of Anaesthesia, VMMC and Safdarjung Hospital, New Delhi, India
2 Department of Cardiothoracic and Vascular Surgery, VMMC and Safdarjung Hospital, New Delhi, India

Date of Web Publication17-Dec-2014

Correspondence Address:
Dr. Amitabh Kumar
Department of Anaesthesia, VMMC and Safdarjung Hospital, New Delhi - 110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.147189

Rights and Permissions

How to cite this article:
Kumar A, Gupta K, Gupta M, Bhandari S. Fatal drug errors in anaesthesia: Can we override?. Indian J Anaesth 2014;58:785-6

How to cite this URL:
Kumar A, Gupta K, Gupta M, Bhandari S. Fatal drug errors in anaesthesia: Can we override?. Indian J Anaesth [serial online] 2014 [cited 2019 Dec 13];58:785-6. Available from: http://www.ijaweb.org/text.asp?2014/58/6/785/147189

Sir,

The drug errors in anaesthesia can be fatal. In spite of extensive research and protocols to decrease the errors in drug delivery, major incidents resulting from injecting a wrong drug from similar looking preparation of another are reported. We report a case of successful treatment of hyperkalaemic cardiac arrest (due to accidental injection of potassium chloride) in a patient of coronary artery disease with triple vessel disease, who underwent coronary artery bypass grafting (CABG), by use of haemofiltration and cardiac massage.

A 56-year-old, 60 kg, male was scheduled for CABG. He had a history of hypertension for the past 7 years and was taking angiotensin receptor blockers and beta-blockers. The laboratory investigations were within normal limits (including electrolytes - Na + 140 meq/L and K + 4.1 meq/L).

In the operation theatre, monitoring with electrocardiogram, non-invasive blood pressure (BP), Bispectral Index (BIS), arterial BP and SpO 2 was started, and two 16 G intravenous (IV) lines were secured. Anaesthesia was induced using injection fentanyl 200 μcg, midazolam 2 mg and propofol 80 mg given intravenously. After achieving muscle relaxation with 8 mg of vecuronium bromide, trachea was intubated with cuffed endotracheal tube of size 8.0. Right internal jugular vein was cannulated using a 7 Fr triple lumen catheter. Anaesthesia was maintained using O 2 /N 2 O/0.6-1% isoflurane, with infusions of fentanyl and vecuronium bromide. The preoperative and intraoperative arterial blood gas (ABG) and electrolytes were within normal range. The patient remained haemodynamically stable. The procedure of sternotomy, left internal mammary artery resection and distal grafting of left anterior descending artery and right coronary artery (RCA) were uneventful.

While the surgeon was performing proximal RCA graft, ABG revealed metabolic acidosis with pH 7.2, HCO 3 18 meq/L, base excess 5 and serum K + 5.0 meq/L. Sodium bicarbonate 30 meq was administered slowly. Within minutes, the heart arrested in diastole. Surgeons found the heart to be very flabby. The open cardiac massage was ineffective. The cardiopulmonary resuscitation was started, and three successive doses of 1 mg of adrenaline were given IV, but there was no response. In the meantime, ABG was sent and report revealed serum K + of 9.0 meq/L.Injection calcium chloride 1 g, injection furosemide 40 mg and injection sodium bicarbonate 50 meq were given IV slowly. A glucose-insulin drip (25% dextrose with 12 units of insulin) was rapidly administered, and the patient was hyperventilated. The serum K + was still very high (8.0 meq/L). Within minutes, the cardiopulmonary bypass (CPB) pump was assembled and cardiac massage was continued until the patient was connected to CPB and haemofiltration was started.

When the K + level reverted back to 5.0 meq/L, rewarming was started, and heart started beating but the rhythm was irregular. A shock of 10 joules was given, and the rhythm was restored to sinus rhythm. The patient was taken off-pump on inotropes, injection adrenaline 0.03 mcg/kg/min, injection nitroglycerine 3 mcg/kg/min and injection milrinone 0.5 mcg/kg/min. The BIS revealed a level of 45. The patient was extubated after the successful maintenance of haemodynamics and oxygenation parameters. The patient did not have any neurological impairment, and magnetic resonance imaging of the brain revealed a normal study.

On enquiring, it was found that potassium chloride was inadvertently loaded in place of sodium bicarbonate as the new batch of potassium chloride ampoules were very similar to ampoules of sodium bicarbonate [Figure 1].
Figure 1: Two similar looking ampoules of sodium bicarbonate and potassium chloride

Click here to view


This case highlights the human error which resulted inadvertent loading of the wrong drug, which resulted in hyperkalaemia. Use of colour coded labels have resulted in a decrease in the drug errors (P = 0.04). [1] As per American Society for Testing and Materials International Standard D4774, nine classes of drugs commonly used in anaesthesia practice, had a standard background colour established for user-applied syringe labels. For these drugs, colour of the container's top, label border, and any other coloured area on the label, excluding the background, as required for maximum contrast, should correspond to the drugs classification. [2]

It has been observed that human errors are often due to perceptual confusions. They distinguish information as per the expectation, although the information may not be what is expected. [3] It is a possible causal factor for drug errors comprising drugs with look-alike labels and packing or look-alike, sound-alike (LASA) drug names. [4],[5] Mechanism suggested for this confusion is that, when a person frequently handles many drugs, he becomes familiar with their colour coding scheme; but when he encounters a wrong drug with a LASA name, he follows his instinct and perceives the LASA drug as the envisioned drug. Due to the stress and frequent handling of drugs, medical professionals are susceptible to this perceptual bias. [5] Message is 'read the label twice before you load the drug'.

 
   References Top

1.
Fasting S, Gisvold SE. Adverse drug errors in anesthesia, and the impact of coloured syringe labels. Can J Anaesth 2000;47:1060-7.  Back to cited text no. 1
    
2.
American Society for Testing and Materials. ASTM D4774-06 Standard Specification for User Applied Drug Labels in Anesthesiology. Conshohocken, PA: ASTM International. Available from: http://www.astm.org/Standards/D4774.htm.   Back to cited text no. 2
    
3.
Shorrock ST. Errors of perception in air traffic control. Saf Sci 2007;45:890-904.  Back to cited text no. 3
    
4.
Cohen MR, Kilo CM. High-alert medications: Safeguarding against errors. In: Cohen MR, editor. Medication Errors. Vol. 5. Washington, DC: American Pharmaceutical Association; 1999. p. 1-40.  Back to cited text no. 4
    
5.
Davis NM. Combating confirmation bias. Am J Nurs 1994;94:17.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed1401    
    Printed13    
    Emailed0    
    PDF Downloaded302    
    Comments [Add]    

Recommend this journal